Depakote and Weight Gain

There are many potential side effects of Depakote, and weight gain appears to be one of them. During clinical studies, weight gain was most common in those using the drug for migraine prevention or the treatment of complex partial seizures. If you experience weight gain during treatment, try limiting your alcohol intake, exercising regularly, and eating a heart-healthy diet.

Does Depakote Cause Weight Gain?

Several side effects are possible with Depakote® (divalproex sodium), and weight gain does appear to be one of them. This data comes from clinical trials that extensively studied Depakote and documented its side effects.
 

Understanding Clinical Trials

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
 
Up to 9 percent of people taking Depakote reported weight gain. This was most common in people taking the drug for migraine prevention (8 percent) or for complex partial seizures (9 percent).
 

Suggestions for Weight Gain With Depakote

If you are noticing unexplained weight gain while taking Depakote, there are some things that you can do. Some suggestions include:
 
  • Eating a heart-healthy diet. This diet should include:
 
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
 
  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
  • Limiting your intake of alcohol.
     
If you are taking Depakote and weight gain occurs, you should talk with your healthcare provider. He or she can give you other suggestions for dealing with this problem. Your healthcare provider may also look for other causes, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to a different migraine, bipolar disorder, or epilepsy medicine.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
5 Money Management Tips for Adults With ADHD

Depakote Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.